Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 6, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 29, 2006, 5:28 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2006, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 29, 2006, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 292234 FFWSGF KSC021-037-300430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 528 PM CDT SAT APR 29 2006 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS. CRAWFORD COUNTY IN SOUTHEAST KANSAS. * UNTIL 1130 PM CDT. * AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT ONE HALF TO LOCALLY ONE INCH OF RAIN HAD FALLEN SINCE 430 PM. LOCAL OBSERVATIONS...RADAR AND SATELLITE INFORMATION INDICATED THAT THROUGH 7 PM AN LARGE AREA OF MODERATE TO HEAVY RAIN...WITH EMBEDDED THUNDERSTORMS WILL CAUSE LOCALIZED FLOODING ACROSS THE WARNED AREA. AN ADDITIONAL ONE INCH OF RAIN WILL LIKELY FALL...WITH LOCALIZED AMOUNTS OF TWO INCHES POSSIBLE BEFORE THE RAIN ENDS EARLY THIS EVENING. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FRONTENAC... GIRARD...PITTSBURG...WEIR...ARCADIA AND HEPLER. THIS WARNING IS AN UPGRADE TO THE PREVIOUSLY ISSUED URBAN AND SMALL STREAMS FLOOD ADVISORY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3766 9463 3702 9465 3701 9506 3766 9506 $$ JLT
2 follow-up statements
000 WGUS73 KSGF 300137 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 836 PM CDT SAT APR 29 2006 KSC021-037-300430- CRAWFORD KS-CHEROKEE KS- 836 PM CDT SAT APR 29 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL 1130 PM CDT... AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE AREA OF HEAVY RAIN WHICH PRODUCED EARLIER FLASH FLOODING HAS MOVED OUT OF THE AREA. LIGHTER RAINFALL WILL LIKELY CONTINUE ACROSS THE AREA DURING THE NEXT SEVERAL HOURS. RUNOFF FROM THE EARLIER HEAVY RAIN WILL LIKELY CONTINUE DURING THE NEXT SEVERAL HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3766 9463 3702 9465 3701 9506 3766 9506 $$ LINDENBERG
000 WGUS73 KSGF 300425 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1123 PM CDT SAT APR 29 2006 KSC021-037-300433- CRAWFORD KS-CHEROKEE KS- 1123 PM CDT SAT APR 29 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHEROKEE AND CRAWFORD COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1130 PM... RISING WATER FROM THE PREVIOUS HEAVY RAIN HAS ENDED OVER THE WARNED AREA. WHILE ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGHOUT THE NIGHT...SOME LOW WATER CROSSINGS MAY STILL BE IN FLOOD AND THIS FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD WARNING FOR THE OVERNIGHT PERIOD. LAT...LON 3766 9463 3702 9465 3701 9506 3766 9506 $$ LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 2:56 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 29, 2:56 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 256 PM CDT SAT APR 29 2006 .DISCUSSION... INVERTED SURFACE TROUGH EXTENDS NORTH FROM A LOW CENTER OVER EASTERN OK ATTM. THE FORECAST REGION...FOR THE MOST PART...HAS BEEN COVERED WITH LOW CLOUDS. SMALL BREAKS THAT HAD DEVELOPED UNDER THE MID/UPPER LEVEL DRY SLOT ROTATING NORTHEAST INTO THE WESTERN PORTION OF THE FORECAST AREA HAS QUICKLY FILLED IN WITH SHALLOW CONVECTION OVER NORTHWEST AR AND SOUTHERN/SOUTHWEST MO. THE LOW CENTER OVER OK IS EXPECTED TO LIFT RAPIDLY NORTH THROUGH MO LATE THIS AFTERNOON AND THIS EVENING. MID LEVEL LAPSE RATE SHOULD ALSO CONTINUE TO INCREASE WITH THE APPROACH OF AN UPPER LEVEL TROUGH OVER KS/OK. THE OBVIOUS LIMITATION TO STRONG/SEVERE CONVECTIVE REDEVELOPMENT WILL BE AVAILABLE SURFACE (OR NEAR SURFACE) BASED INSTABILITY...WHICH LOOKS TO REMAIN LIMITED ATTM...HOWEVER THERE IS PLENTY OF DEEP LAYER SHEAR AVAILABLE (500MB WIND OF 65KTS AT CONWAY PROFILER ATTM). LINE OF STORMS IS DEVELOPING IN SOUTHEAST OK IN AXIS OF STRONGER INSTABILITY ALONG WITH WEAKER CONVECTION DEVELOPING IN A WEAK AXIS OF LOW LEVEL MOISTURE CONVERGENCE FROM NORTHEAST OK INTO SOUTHWEST MO. ALSO SEEING ISOLATED STORMS IN NORTHWEST AR DEVELOPING DECENT UPDRAFTS DESPITE ONLY 500 J/KG MU CAPE...HOWEVER THESE QUICKLY WEAKENED AS THEY MOVED NORTH. LOOKS LIKE BEST CHANCES FOR STRONGER STORMS WILL BE WITH THE INSTABILITY AXIS ASSOCIATED WITH THE CLEARING NOW MOVING INTO EASTERN OK AS IT ROTATES NORTHEAST TOWARD SOUTHWEST MO LATE THIS AFTERNOON AND EARLY THIS EVENING. THE SURFACE WIND IS VERY BACKED OVER ARKANSAS...NORTHEAST OF THE SURFACE LOW. RUC INDICATES 0-1KM HELICITY OF 800 M2/S2 OVER CENTRAL AR...AND EXPECT THAT ENVIRONMENT TO MOVE NORTHWARD INTO SOUTHERN MO WITH THE SURFACE LOW LATER THIS AFTERNOON. WITH VERY FAVORABLE WIND PROFILES...WE WILL ONLY NEED MODEST INSTABILITY TO GET STRONG/SEVERE CONVECTION GOING...SO HAVE HIT THE WORDING A LITTLE HARDER IN THE HWO...MAINLY FOR SOUTHERN MO...BUT LOSING CONFIDENCE IN SEVERE CHANCES AS THE AFTERNOON WEARS ON GIVEN VERY LIMITED INSTABILITY. WE HAVE ONGOING RIVER AND GENERALLY MINOR FLOODING ONGOING IN SCATTERED AREAS...AND WE WILL NEED TO CONTINUE TO MONITOR FOR HEAVY RAIN AND FLOODING...ESPECIALLY OVER THE WESTERN CWA WHERE...IN GENERAL...THE HEAVIEST RAIN OCCURRED YESTERDAY. THE WAY THIS IS EVOLVING...THIS LOOKS TO BE MORE OF HYDROLOGIC EVENT VERSUS SEVERE. WE ARE GETTING SOME MUCH NEEDED RAINFALL OVER THE REGION. UPPER LOW WILL MEANDER NORTH OF THE REGION SUNDAY INTO MONDAY...AND HAVE MAINTAINED RAIN CHANCES FOR THAT TIME PERIOD AS SHORTWAVES ROTATE AROUND THE MAIN UPPER SYSTEM. THE UPPER LOW SHOULD WEAKEN AND BE KICKED EAST AS ANOTHER SYSTEM MOVES INTO THE PACIFIC NORTHWEST. THIS NEXT UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT IS STILL EXPECTED TO AFFECT THE FORECAST AREA LATE WEDNESDAY INTO THURSDAY. CONSIDERABLE DIFFERENCE IN TIMING EXISTS WITH MEDIUM RANGE MODELS...WITH THE ECMWF BEING MUCH FASTER THAN THE GFS. AS A HEDGE...HAVE INTRODUCED SMALL POPS INTO WESTERN PORTIONS OF THE FORECAST AREA LATE IN THE DAY WEDNESDAY. THE TIMING WILL NO DOUBT NEED TO BE ADJUSTED. DSA && .AVIATION... FOR THE 1800 UTC TAFS...CIGS WILL BE MVFR THROUGH EARLY THIS AFTERNOON BEFORE FALLING TO IFR CONDITIONS AS A SURFACE LOW AND ASSOCIATED CONVECTION...LOW CLOUDS MOVE INTO THE TERMINAL AREAS. SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO THE VICINITY BY 21Z WITH STEADY RAIN CONTINUING THROUGH 04Z. AS THE FRONT APPROACHES...THE CEILINGS SHOULD FALL TO BORDERLINE LIFR CONDITIONS UNTIL LIFTING TO IFR AND THEN MVRF AFTER MIDNIGHT. PLENTY OF MOISTURE WILL REMAIN TO KEEP MVFR CEILING THROUGH THE REMAINING TAF PERIOD. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Apr 29, 1:42 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 142 PM CDT SAT APR 29 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 142 PM CDT SAT APR 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG LOW PRESSURE MOVING NORTH THROUGH EASTERN OKLAHOMA AND WESTERN ARKANSAS WILL CONTINUE TO MOVE RAPIDLY TO THE NORTH THROUGH MISSOURI EARLY TONIGHT. PERSISTENT LOW CLOUDS HAVE LIMITED INSTABILITY OVER MOST OF THE REGION. A SMALL BREAK IN THE CLOUDS OVER EXTREME SOUTHWEST MISSOURI HAS ALLOWED TEMPERATURES TO REACH UP TO NEAR 70 DEGREES WITH SOME LIMITED INSTABILITY. AS THE LOW SHIFTS NORTH THROUGH THE REGION...THUNDERSTORM REDEVELOPMENT IS EXPECTED TO OCCUR LATER THIS AFTERNOON AFTER 3 PM. THE STORMS WILL LIKELY BE FOCUSED NEAR A TRAILING SURFACE FRONT SOUTH OF THE LOW CENTER. GIVEN THE VERY STRONG WIND FIELDS WITH HEIGHT...SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...DIME SIZED HAIL...AND POSSIBLY BRIEF SHORT LIVED TORNADOES. THE LIMITING FACTOR FOR SEVERE WEATHER WILL BE AVAILABLE INSTABILITY...AND THIS WILL CONTINUE TO BE CLOSELY MONITORED THIS AFTERNOON. THE MAIN HAZARD AREA WILL BE OVER SOUTHERN MISSOURI LATER THIS AFTERNOON AND THIS EVENING...GENERALLY EAST OF HIGHWAY 71 AND SOUTH OF HIGHWAY 54...WITH THE HIGHEST PROBABILITY FOR SEVERE WEATHER IN COUNTIES CLOSE TO THE ARKANSAS STATE LINE. AREAS OF LOCALLY HEAVY RAIN WITH THUNDERSTORMS MAY LEAD TO A THREAT FOR LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN OVER THE LAST 24 HOURS. IN ADDITION TO THE THUNDERSTORMS...SOUTH TO SOUTHEAST WIND GUSTS OF 40 MPH WILL BE POSSIBLE THIS AFTERNOON OVER EASTERN PORTIONS OF THE OUTLOOK AREA AS THE LOW PRESSURE MOVES NORTH INTO MISSOURI. AREAS NEAR ROLLA...FORT LEONARD WOOD...AND SALEM HAVE ALREADY SEEN WIND GUSTS OF 40 MPH EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION SUNDAY AND MONDAY AS AN UPPER LEVEL LOW BECOMES STATIONARY OVER THE MIDWEST...AND SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATE AROUND THE LOW AND THROUGH THE OUTLOOK AREA. ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR THURSDAY WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Apr 29, 4:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SAT APR 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLOOD AVA 36.95N 92.66W
04/29/2006 DOUGLAS MO PUBLIC
HIGHWAY Y 4 MILES WEST OF HIGHWAY 5...AND HIGHWAY FF 2
MILES NORTH OF ROUTE 14 ARE IMPASSABLE DUE TO FLOODING.
&&
SCHULTZThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:47 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.